Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Cardiac Abnormalities


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Cardiac Stress Test [posted 7/22/98]
Question: What is "cardiolite persantine stress test"? Can you point me to more information?

Answer: A cardiac persantine stress test uses persantine to load the heart rather than exercise. This is used in patients who cannot have a stress test (unable to walk for example), but who need a stress test for diagnostic purposes. It is used much less frequently since the onset of dolbutamine and the like stress test. This is a different chemical used to stress or load the heart. Persantine is a drug used to treat clotting disorders, but will load the heart in large doses. Why is this test being used? I suspect another type of stress test would be higher diagnostic return.

Cardiac aneurysm
Question: My husband, age 42, recently suffered a heart attack. Catheterization revealed the underlying problem to be arterial aneurysms in all three cardiac arteries. He has now been placed on Coumadin, aspirin, and Atenolol to prevent clotting and ensure free flowing circulation. The doctors have also prescribed simvastatin. He does not really have a cholesterol problem, but does present low HDL syndrome. The doctors' thinking is that since he has a primary heart function disorder, why risk development of a secondary disorder - therefore, simvastatin. My husband is concerned that the simvastatin is unnecessary. Also, any information about the actual condition he has would be appreciated. His doctors have posed two possipainorigins - Kawasaki Disease as a child, or congenital origins. One doctor feels that Kawasaki Disease is a stretch because my husband spent his early childhood in the Dominican Republic, which is nowhere near the Pacific rim. He does have an aunt (mother's half-sister) who died of a stroke in her 50's, and a cousin (daughter to the first person) who died of a heart attack in her 30's. Both lived in the Dominican Republic and died prior to the 1960's.

Answer: Cholesterol-lowering medications, such as simvastatin, are commonly prescribed for patients with high total levels of cholesterol, or high levels of "LDL" or "VLDL" ("bad kinds") cholesterol, or occasionally in those patients with high triglycerides, as well. In the case of your husband, a low "HDL" cholesterol (a "good kind" of cholesterol) can be as significant a problem with respect to heart disease, as is having excessive level of the "bad" kinds of cholesterol. When considering that he has an underlying from of coronary disease that predisposes him to coronary artery problems down the road, his physicians are perhaps going to be more apt to treat any treatable problem, even in its early, and "asymptomatic stage", before any further problems arise.

A discussion with the physician who prescribed the simvastatin will certainly be of benefit, and would provide you with some insight as to why he or she feels it is, or is not, necessary at this time. As always, regular rechecks of serum cholesterol and triglyceride levels is a very important part of general health maintenance, particularly in a patient with any form of coronary artery disease.

Paroxysmal atrial tachycardia
Question: I have been diagnosed 2 years ago with PAT's (rapid heartbeat that returns to normal when I 'bear down'). I have been taking increasing doses of tenormin and digoxin. After a few months, the symptoms pick up again and the dosage has been raised. Is this 'normal' that the meds should keep increasing? Are there some tests that should be run to see why it is getting worse every 4 months. Is there a cure or other recommended treatment. I am 30 years old.

Answer: PAT is the medical abbreviation for paroxysmal atrial tachycardia. This is a fairly common problem and is one of the cardiac abnormalities often seen in young individuals. These irregular beats and spells of fast heart rates can be caused by lack of sleep, alcohol, caffeine and other similar drugs. However, they usually occur without any clear cause. For some odd reason they seem to be more frequent in the spring and fall. Treatment is usually directed at prevention with digoxin and beta-blockers. Occasionally, calcium channel blockers are used. When one has the onset of the rapid heart beats different maneuvers directed at producing vagal nerve stimulation will often slow or break the fast beat back to normal. These include eye pressure, bearing down like a bowel movement, and immersing ones face in ice water. If your spells of PAT are frequent or incapacitating, other avenues should be explored. These include seeing a specialist in electroconduction of the heart. Occasionally, surgical treatment will cure these spells. This is done in a heart cathetherization by using radio waves to ablate the cause of the fast heart spells.

Cordarone
Question: My father recently had severe arrhythmia episode following a heart attack on father's day. He had a triple bypass in l973. A Cardioverter defibrillator implant was discussed but during the EPS, his heart went back to a normal rhythm. A new med was prescribed and I am seeking info about it: Cordarone (spelling unsure). Could you give me some info.?

Answer: Cordarone(amiodarone) is a Class III anti arrhythmic. Initially, this drug was used to treat ventricular arrythymia; but, controlled studies showed a high death rate and this use was drastically decreased. However, while it was being studied, it was noted that it was very effective for atrial arrhythmia. This is currently its main clinical use, although occasional patients are still using it for ventricular indications. Side effects include potential pulmonary toxicity(pulmonary tests are a must), liver toxicity, nausea and vomiting. There were occasional skin rashes and constipation as well as occasional cases of hypothyroidism. I have many patients on this drug and it works well-for atrial purposes.

Pravochol
Question: I had a heart attack about 6 months ago. I had a rear blocked artery. I then had an angioplasty. They put in two stints. I have had no problems since then but three months after the heart attack I had a Cholesterol level test. It was 8.0 by some scale. After 3 months on Pravochol 10 mg. and going from 250 lbs. to 225 lbs.(6"4") my level is 8.7. I have cut my intake of fat by at least half by following a healthy heart diet. I have given up all junk food and exercise regularly. My Doctor has now upped my Pravochol to 40 mg. . My Question is "What else should we be doing for Cholesterol" P.S. We are doing other things for blood pressure.

Answer: Your doctor is doing what I would do for elevated cholesterol-except I tend to favor Lipitor over Pravochol. Also, has there been checks of your thyroid function and glucose(to rule out diabetes mellitus and hypothyroidism-two treatable causes of elevated cholesterol). Keep losing weight it will improve.


Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.